Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 63, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 7, 2010, 5:25 AM CDT for Buena Vista County, Clay County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2010, 5:25 AM CDT (10:25 UTC)
- Expired
- Aug 7, 2010, 8:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buena Vista County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 146 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 5:28 AM CDT | FLASH FLOOD | Peterson, IA | 1.65 INCHES OF RAIN IN PETERSON AND OVER 3 INCHES JUST NORTH OF TOWN. CREEKS IN AREA OVERFLOWING EARLY SATURDAY MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2230 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
186
WGUS53 KFSD 071025
FFWFSD
IAC021-041-071330-
/O.NEW.KFSD.FF.W.0063.100807T1025Z-100807T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT SAT AUG 7 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
SOUTHWESTERN CLAY COUNTY IN NORTHWEST IOWA
* UNTIL 830 AM CDT
* AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE SLOWLY EXITING THE
WARNED AREA. HOWEVER...RAINFALL FROM 4 TO 6 INCHES WAS INDICATED
BY DOPPLER RADAR. ADDITIONAL RAINFALL FROM A QUARTER TO HALF INCH
WILL BE LIKELY IN AREAS BETWEEN REMBRANDT AND ALBERT CITY THROUGH
600 AM...BEFORE RAINFALL SLOWLY TAPERS OFF.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LINN
GROVE...PETERSON AND SIOUX RAPIDS.
THIS EXTENDS THE PREVIOUS FLASH FLOOD WARNING AND EXPANDS SOMEWHAT
SOUTHWARD THROUGH BUENA VISTA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4285 9540 4303 9540 4300 9514 4286 9500
4267 9496
$$
CHAPMAN2 follow-up statements
482
WGUS73 KFSD 071202
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 AM CDT SAT AUG 7 2010
IAC021-041-071330-
/O.CON.KFSD.FF.W.0063.000000T0000Z-100807T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY IA-BUENA VISTA IA-
702 AM CDT SAT AUG 7 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN BUENA VISTA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 830 AM CDT...
AT 659 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD ENDED ACROSS THE WARNED
AREA. DOPPLER RADAR ESTIMATED FROM 3 TO 6 INCHES RAINFALL OCCURRED
IN AREAS FROM AROUND PETERSON TO SIOUX RAPIDS TO REMBRANDT.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LINN
GROVE...PETERSON AND SIOUX RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4285 9540 4303 9540 4300 9514 4286 9500
4267 9496
$$
CHAPMAN556
WGUS73 KFSD 071328
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT SAT AUG 7 2010
IAC021-041-071342-
/O.EXP.KFSD.FF.W.0063.000000T0000Z-100807T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY IA-BUENA VISTA IA-
828 AM CDT SAT AUG 7 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN BUENA
VISTA AND SOUTHWESTERN CLAY COUNTIES WILL BE ALLOWED TO EXPIRE AT 830
AM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4285 9540 4303 9540 4300 9514 4286 9500
4267 9496
$$
HARMONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:35 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 7, 4:35 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT AUG 7 2010
.DISCUSSION...
TWO BIG ISSUES IN THIS FCST ARE CAP/RIDGE RIDING CHCS TSTMS AND
BUILDING HEAT AND HUMIDITY NEXT FEW DAYS. AS SUSPECTED YESTERDAY...
TSTMS FIRED ON EDGE OF CAP AND NOSE OF DVLPG SLY LLJ FM SWRN MN TO
NWRN IA EARLY THIS MRNG. THIS SCT ACTIVITY WILL PUSH EWD OUT OF
CWA BY MID MRNG...LEAVING US WITH CAPPED AND WARMING ENVIRONMENT
TDA. HUMIDITY STILL SHOULD NOT BE TOO BAD YET TDA AS DEEPER
MOISTURE STILL WELL SOUTH...BUT THE SUN WILL BE WORKING ON
CONTINUED EVAPOTRANSPIRATION FROM WET GROUND AND VEGETATION TDA...
POOLING THE DEWPOINTS. THE HEAT AND HUMIDITY SHOULD BE IN FULL
FORCE WITH ADDED MOISTURE ADVECTION AND CONTINUED SSELY FLOW SUN
INTO MON...AND EXPANDED HEAT WATCH N AND W A FEW COUNTIES FOR SUN
AFTN THRU MON. NEXT ISSUE IS THE CHCS OF TSTMS DEPENDING ON BREAKING
OF CAP. TONED BACK CHCS OF TSTMS SOME THIS AFTN THRU TNGT AS NEXT
MCS WILL LIKELY SKIRT OUR CWA TO THE NE THRU TNGT...BUT KEPT SOME
POPS IN JUST IN CASE MCS DOES A RIGHT TURN INTO THE CAP ESP IN SWRN
MN. SUNDAY SHOULD BE A VERY UNCOMFORTABLE DAY...ESP SOUTH OF I90.
SIGNS OF CAP BREAKING IN THE LATE AFTN AS FRONT/OUTFLOW BOUNDARY
SAGS SWD AND PROVIDES SOME CONVERGENCE. ALL MODELS SHOW SOME KIND
OF TROPICAL CONNECTION RIDGE RIDER DVLPG ENEWD ALONG THIS BOUNDARY
SUN NGT...AND PREV STRONG POPS LOOK PRETTY GOOD ESP FOR SERN HLF
CWA. IF TSTMS DVLP THE MAIN THREAT WILL BE LCLLY VERY HEAVY RAIN...
BUT A FEW SVR STORMS NOT OUT OF THE QUESTION DUE TO STEEP LAPSE
RATES AND DEEP SHEAR. PSBL MCS PULLS OFF TO EAST OF CWA ON MON...
BUT MORE TROPICAL ENERGY/MOISTURE MOVES ENEWD OVER AREA EARLY AND
AGAIN LATE NEXT WEEK. DID PUT A TEMPORARY WIND SHIFT BEHIND FNT FOR
WED BASED ON ALL THE MODELS...BUT OTRW PREV FCST IN THE BALLPARK./
RYRHOLM
&&
.AVIATION...
VFR CONDITIONS THRU 06Z SUN FOR TAF LOCATIONS. HOWEVER...SCT TSRA
THRU VERY EARLY MORNING ACRS SW MN AND NW IA WL YIELD LCL IFR VSBYS
AND MVFR CIGS. THE ONLY THREAT OF SCT TSRA TONIGHT WL BE NE OF A
KBKX TO KSPW LINE. DEVELOPING LLJ TONIGHT WL CREATE POTENTIAL FOR
LLWS FOR KSUX./ CHAPMAN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
MORNING FOR IAZ012>014-020>022-031-032.
MN...NONE.
NE...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
MORNING FOR NEZ013-014.
SD...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH TUESDAY
MORNING FOR SDZ068>071.
&&Hazardous weather outlook, Aug 6, 11:11 AM CDT, 18 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1111 AM CDT FRI AUG 06 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1109 AM CDT FRI AUG 06 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE MISSOURI RIVER THIS AFTERNOON. THE THUNDERSTORM CHANCE WILL SPREAD SLOWLY NORTHEAST OVER THE AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED WITH THIS AFTERNOON AND OVERNIGHT ACTIVITY. FLOODING... RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF THE VERMILLION RIVER...BIG SIOUX RIVER...AND FIRESTEEL CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP BELOW FLOOD STAGE OVER THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY...MOSTLY NORTH OF INTERSTATE 90...AND OVER THE AREA SATURDAY NIGHT. STORM COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...BUT ISOLATED STORMS COULD BE SEVERE. EXCESSIVE TEMPERATURES... HEAT INDEX VALUES WILL BE RISING OVER THE WEEKEND AND COULD REACH THE 100 TO 105 DEGREE RANGE ALONG THE MISSOURI RIVER VALLEY BY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:44 AM CDT | Flash Flood Warning | FSD | Buena Vista, Clay | 3 hr |
| Aug 7, 3:11 AM CDT | Flash Flood Warning | FSD | O'Brien, Osceola | 3 hr |
| Aug 7, 6:50 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 8 hr |
| Aug 7, 3:43 PM CDT | Excessive Heat Warning | FSD | Buena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 2 more | 27 hr |
| Aug 7, 3:43 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 48 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.